Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

Long term side effects of Interferon & Ribaviron

I had Hepatitis C 9 years ago and went on the treatment and have been cured of the HCV for 9 years, I have developed a rash on both arms and the doctors  have no clue what it is. They keep saying its some sort of allergy but they can't tell me to what.  A friend of mine that also has HCV says its my ammune system attacking me after years of being on the treatment. Has anyone heard anything about long term side effects of Interferon and Ribaviron? I was on both for a year.  I was the first person in the state of NY to go on the study and I was also the only one out of 4000 to be cured (thank you God). I now live in Florida and am having major rashs on both arms.  I need help. Anyone that can help me please do. I"m desperate.
10 Responses
Avatar universal
I'm sorry you're having post treatment problems.  I've heard of long term effects but never a rash.  Most people get the rash while they're on treatment.

Have you been to a dermatologist?
Avatar universal
Rather than recap all the long discussions of post-tx problems that have been discussed on this Forum over the past few years, I will just recommend that you slowly work your way backward, looking at the posts and their headings.  You will find MANY, MANY posts that discuss the wide range of problems that many of us have suffered from after finishing tx, and becoming SVR.  I still suffer a host of debilitating symptoms since becoming SVR over four years ago!  You will see many posts of mine, and many posts form other forum members.  There was a British survey a few years ago, that looked at post-tx problems across many hundreds of treaters, both SVR's and relapsers.  They found a very high percentage of people who felt much worse after finishing tx than they had felt before.  Something like 37% or so.  You may find the link to that survey in one or more of the old posts.  

Let us know what you think after reviewing all the previous posts on this subject.  It is certainly not uncommon to hear about these sorts of problems after tx, and I think the issues are under-publicized, and not very much acknowledged by the doctors treating for HCV.  The drug companies are pretty 'MUM' on the subject as well.

Good Luck!

DoubleDose
233616 tn?1312790796
there's so many things that could cause this I don't think it's rational to blame on a treatment 9 yrs prior.

I can tell you this, having taught anatomy: your skin is an organ like any other. It can develop sensitivity at any point. Everything from, soaps, to lotions, to clorine, to even water itself (yes not making it up) can cause skin conditions.

I know more than most having been to 20 dermatologists for mystery skin stuff.
my friend also, had an allergy to WATER......pure distilled water even, would cause her a rash and blisters...all documented at OHSU where we both went.

there are lots of folks who develop shingles, (the latent chicken pox virus) and a whole host of other conditions. without seeing the rash it would be impossible for anyone to really make an educated guess but the best thing would be to get to the best dermatologist you can.

I know with shingles early treatment can settle it back down, but waiting to treat lessen that chance greatly.

In one of my episodes I ended up trying polltaces of golden seal, which was my last resort before going on heavy steroids. The things is, sometimes it takes a steroid to settle down the skin which is going into a histamine reaction mode, IF it is allergy caused.

If that is happening the skin can continue to react for weeks or even years to one exposure because the cell does not get the signal that the intruder/irritant is gone and so it keeps producing histamine forever. I have 2 spots like that still...from holding a christmas tree 7 years ago.

first you must find out what is causing it.
233616 tn?1312790796
I can see how if you did "doubledose" in your treatment this would lead to more serious side consequences. Does your name reflect how you treated the disease...I'm new so don't know you yet.

as to the 37 percent feeling worse after tx....I'd A. want to know how soon after tx...and B.
want to mention that we are talking about an aging population of folks in their 50's and 60's mostly...and at that age other ailments do all begin to arise. So some of this is to be expected based on the groups being treated.
also, in a cross section of new cases, fully half the people treating had at various points been harder on their bodies, with alcohol and/or substances. Of the half that had not there were still various health conditions and nutritional issues going into tx.
Not trying to defend any tx or company here, just saying, the "vast conspiracy" may be mostly a product of the normal course of aging...which only a couple generations ago...our life expectancies were 50-60 yrs at best even in the developed nations. Just a thought to keep in mind.
Avatar universal
I was just asking a question...I wasn't blaming the treatment...all I did was post a question as to whether or not anyone on the treatment had ever heard of what I'm going thru. I've been to 10 different doctors including Dermatologists and no one knows what it is..I just asked a question, that was all.  Sorry if I offended anyone, I won't be coming back here.
Avatar universal
Have you seen a rheumatologist?  When they don't know what it is, it's often something autoimmune.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.